Medications and sleep


HIV medications are more effective at controlling the virus than ever before and they can help you live a long, fulfilling life. However, some of the drugs we use can still cause side effects.

Adhering to your prescribed regimen is extremely important but some people stop taking them because of the side effects. If you ever think you're at risk of stopping your medication, speak to your doctor as soon as possible.
One of the more common side effects with many HIV drugs is problems with sleep. Some drugs can cause dizziness and nausea and so you might decide to take them just before you go to bed. For many people this makes sense but if the drugs begin to interfere with your sleeping pattern then it is worth exploring options to tackle this. Insomnia can mean not being able to get to sleep, having trouble staying asleep or waking up too early in the morning.

It is important to address these symptoms as getting a good night's sleep is essential to your long-term health as an HIV positive person. The amount of sleep that we need is unique, so try to get as much sleep as you had before you began taking HIV medication.
Some HIV drugs are well-known for having sleep-related side effects. If you take any of the following and notice sleep problems, talk to your doctor: Epivir (lamivudine), Fuzeon (enfuvirtide), Atripla/Stocrin (efavirenz), Trizivir (abacavir plus zidovudine plus lamivudine) or Kivexa (abacavir and lamivudine).

Sleep disturbances could also be a side effect of depression. If you are feeling a little low, now is a good time to discuss both problems with your health care team.
?>